Alert archive / Texas / Flash Flood Warnings in 2006

Flash Flood Warning 6, NWS Lake Charles, LA

May 29, 2006Jefferson County, Texas

NWS Lake Charles, LA issued this flash flood warning at May 29, 2006, 12:00 PM CDT for Jefferson County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2006, 12:00 PM CDT (17:00 UTC)
Expired
May 29, 2006, 3:00 PM CDT
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Jefferson County, TX

The radar

The Lake Charles radar (KLCH), 96 km from the middle of the area, began a volume at 17:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 5.0 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2006-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2240 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2006-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2240 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
497 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
1.2
Supercell composite
7.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLCH 291703
FFWLCH
TXC245-292000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1200 PM CDT MON MAY 29 2006

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JEFFERSON COUNTY IN SOUTHEAST TEXAS

* UNTIL 300 PM CDT

* AT NOON CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND RAIN 
GAUGE REPORTS FROM JEFFERSON COUNTY DRAINAGE DISTRICT 6 INDICATED 7 
TO 10 INCHES OF RAIN HAS FALLEN ACROSS CENTRAL BEAUMONT...WITH 10 TO 
13 INCHES REPORTED ACROSS THE SOUTHWESTERN PORTION OF BEAUMONT CITY 
LIMITS ALONG I-10 AND SH 365. RADAR ESTIMATES ACROSS WESTERN 
JEFFERSON COUNTY FROM HAMSHIRE WESTWARD TO THE JEFFERSON AND 
CHAMBERS COUNTY LINE ARE OVER 18 INCHES WITH THIS EVENT.

MANY UNDERPASSES IN BEAUMONT AND THE REMAINDER OF JEFFERSON COUNTY 
REMAIN UNDERWATER AND IMPASSABLE. WITHIN THE LAST HOUR...WATER WAS 
REPORTED TO BE COMING INTO HOMES ACROSS WESTERN JEFFERSON COUNTY 
NEAR FANNETT. 

THE SHOWERS AND THUNDERSTORMS ARE BEGINNING TO TAPER OFF...WITH AN 
ADDITIONAL INCH OR TWO EXPECTED FOR THE REMAINDER OF THE AFTERNOON. 
HOWEVER...CONTINUED RUNOFF AND ANY ADDITIONAL RAINFALL WILL PRODUCE 
ADDITIONAL FLOODING.

HEAVY RAINS FLOOD ROADS AND LOW LYING AREAS RAPIDLY...SO DO NOT DRIVE
YOUR VEHICLE WHERE WATERS OF AN UNKNOWN DEPTH COVERS THE ROAD.

REMEMBER...MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

CALL 337-477-5285 TO REPORT FLOODING TO THE WEATHER SERVICE.

LAT...LON 3009 9445 2990 9445 2990 9437 2979 9437
      2996 9386 3002 9404 3006 9404 3007 9410
      3012 9410 3013 9411 3016 9412 3018 9421
      3011 9430

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at May 29, 9:55 AM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, May 29, 9:55 AM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LAKE CHARLES LA
955 AM CDT MON MAY 29 2006

.UPDATE...
ENRICHED GULF AIR CONTINUES TO UPGLIDE OVER A SHALLOW DOME OF COOL
AIR AT THE SURFACE. THE GULF MOISTURE POOL IS RATHER DEEP FOR LATE
MAY WITH THE PACIFIC STORM ALETTA MAKING A SIZEABLE CONTRIBUTION.

THE INCESSANT UPGLIDING OF THE GULF AIRSTREAM, IN COMBINATION WITH
CIRRUS-LEVEL DIVERGENCE, IS GENERATING EXCESSIVE RAINFALL ACROSS
SOUTHEAST TEXAS AND SOUTHWEST LOUISIANA (RAINFALL AMOUNTS FROM 6 TO
10 INCHES HAVE BEEN MEASURED ACROSS LOWER SOUTHEAST TEXAS).

I BELIEVE THAT THE RAIN WILL TAPER OFF SLIGHTLY IN THE AFTERNOON, AS
THE NEAR SURFACE LAYER WARMS UP, AND THUS MIXES-OUT THE STABLE
SURFACE LAYER WHICH WILL REDUCE THE UPGLIDING. I WILL LOWER THE RAIN
CHANCES SLIGHTLY.

ALSO, THE CLOUD COVER WILL PERSIST INTO THE AFTERNOON ALTHOUGH
CUMULIFORM (RATHER THAN STRATIFORM) CLOUDS WILL PREVAIL. I WILL
LOWER THE AFTERNOON MAXIMUMS A FEW DEGREES.

&&

.PREV DISCUSSION... (ISSUED 254 AM CDT MON MAY 29 2006)

DISCUSSION...VIGOROUS CONVECTIVE CLUSTER CURRENTLY OVER SOUTHEAST
TEXAS PRIMARILY ALONG INTERSTATE 10 SOUTH INTO THE NEAR COASTAL WATERS.
THUNDERSTORMS PRIMARILY ASSOCIATED WITH STRONG LOW LEVEL
CONVERGENCE WELL DEPICTED BY MSAS IN THIS AREA. STEADY STATE
NATURE OF CONVERGENCE ZONE PRODUCING SOME COPIOUS AMOUNTS OF
RAINFALL...NEAR 5 INCHES PER DD6 OBSERVATIONS OVER NORTHWEST
JEFFERSON COUNTY. ACCORDINGLY...AN URBAN AND SMALL STREAM ADVISORY
HAS BEEN ISSUED.

EVENING LCH SOUNDING SHOWING PRECIPITABLE WATERS AT 1.91 INCHES
NEAR 50 PERCENT ABOVE NORMAL FOR THIS TIME OF YEAR. WITH
CONVECTIVE/TRIGGER TEMPERATURES IN THE LOW TO MID
80S...WEAKNESS/TROFFING ALOFT AND CONTINUED HIGH PWS...WILL
CARRY LIKELY POPS ACROSS THE AREA TODAY. HAVE INCLUDED...HEAVY
RAINFALL POTENTIAL...IN THE ZONES WITH STORM MOTION PROGGED AT 10
KNOTS OR LESS.

RAIN CHANCES REMAIN HIGH MOVING INTO TUESDAY WITH A SIMILAR
PATTERN REMAINING IN PLACE. SOME DIMINISHING OF RAIN CHANCES FOR
THE REMAINDER OF THE WEEK AS MODELS CONSISTENT IN BRINGING IN SOME
MID/UPPER LEVEL DRYING. POSSIBLE FROPA OVER THE WEEKEND.

AVIATION...CONSIDERABLE SHOWER AND THUNDERSTORMS ACTIVITY CAN BE
EXPECTED TODAY ACROSS THE REGION WITH THE ASSOCIATED MVFR/IFR
CEILINGS.

MARINE...LIGHT TO MODERATE WINDS WILL CONTINUE OVER THE NORTHWEST
GULF WITH A DAILY CHANCE FOR SHOWERS AND THUNDERSTORMS.

&&

.PREVAILING POINT TEMPS/POPS...
KLCH  82  71  85  71 /  50  40  60  30
KBPT  80  73  85  72 /  50  40  60  30
KAEX  81  69  87  69 /  60  40  60  30
KLFT  83  71  86  70 /  60  40  60  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
&&

TRARES
Hazardous weather outlook, May 29, 4:51 AM CDT, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
451 AM CDT MON MAY 29 2006

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-301000-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
451 AM CDT MON MAY 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GM...CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE LIKELY ACROSS THE REGION TODAY.
EARLY MORNING ACTIVITY OVER SOUTHEAST TEXAS AND SOUTHWEST
LOUISIANA IS EXPECTED TO WEAKEN THROUGH THE MORNING HOURS...BUT
REGENERATION THIS AFTERNOON WILL OCCUR. LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE WITH STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, May 29, 7:09 AM CDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
709 AM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 AM     FLASH FLOOD      1 W ORANGE              30.10N 93.77W
05/29/2006                   ORANGE             TX   PUBLIC

            NUMEROUS CARS STALLED ON SERVICE ROADS OFF I-10 DUE TO
            HIGH WATER.

&&

MOGGED
Local storm report, May 29, 7:18 AM CDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
718 AM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 AM     FLASH FLOOD      BEAUMONT                30.09N 94.14W
05/29/2006                   JEFFERSON          TX   LAW ENFORCEMENT

            POLICE REPORT CARS TOTALLY SUBMERGED UNDER OVERPASSES.
            PEOPLE HAVING TO SWIM FROM THEM.

&&

MOGGED
Local storm report, May 29, 7:29 AM CDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
729 AM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 AM     FLASH FLOOD      1 NNE HAMSHIRE          29.88N 94.30W
05/29/2006                   JEFFERSON          TX   PUBLIC

            MARASOL REPORTS OVER 8 INCHES OF RAIN WITH 1 TO 2 INCHES
            OF WATER IN CONTROL ROOM.

&&

MOGGED
Local storm report, May 29, 10:27 AM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1027 AM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1023 AM     FLASH FLOOD      WEST ORANGE             30.08N 93.76W
05/29/2006                   ORANGE             TX   LAW ENFORCEMENT

            SHERIFFS DEPT REPORTS NUMEROUS COUNTY ROADS UNDERWATER
            AND IMPASSABLE.

&&

MOGGED
Local storm report, May 29, 11:26 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1126 AM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     FLASH FLOOD      FANNETT                 29.93N 94.25W
05/29/2006                   JEFFERSON          TX   LAW ENFORCEMENT

            SHERIFFS DEPT REPORTS WATER ENTERING HOUSES IN THE
            FANNETT AND CHEEK AREAS.

&&

MOGGED

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 3:24 AM CDTFlash Flood WarningLCHJefferson, Orange3 hr
May 29, 6:31 AM CDTFlash Flood WarningLCHJefferson, Orange3 hr

Nearby

Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.